Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 158, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2004, 10:23 PM CDT for Polk County, Story County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 10:23 PM CDT (03:23 UTC)
- Expired
- May 22, 2004, 11:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
138
WUUS53 KDMX 230323
SVRDMX
IAC153-169-230415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN POLK COUNTY IN CENTRAL IOWA
SOUTHEAST STORY COUNTY IN CENTRAL IOWA
* UNTIL 1115 PM CDT
* AT 1021 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ALLEMAN...OR ABOUT 18 MILES NORTH OF DES
MOINES...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR CAMBRIDGE AROUND 1035 PM...
NEAR MAXWELL AROUND 1050 PM...
7 MILES SOUTHEAST OF NEVADA AROUND 1100 PM...
4 MILES NORTHWEST OF COLLINS AROUND 1105 PM AND
NEAR COLO AROUND 1115 PM.
AT 1020 PM...A WEATHER SPOTTER REPORTED NICKEL SIZED HAIL NEAR ALLEMAN.
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SUNDAY MORNING FOR
IOWA.
LAT...LON 4163 9381 4164 9357 4162 9336 4187 9337
4188 9325 4220 9327 4220 9347 4186 9370
4185 9382
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:09 PM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, May 22, 2:09 PM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 209 PM CDT SAT MAY 22 2004 .DISCUSSION... MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST. STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING. SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED. CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS LIKELY WITH LOCALLY HEAVIER POSSIBLE. LOW TRACKS ACROSS CNTRL IA SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES. ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY. ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF INTERSTATE 80. && DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT SAT MAY 22 2004 IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK- POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO GRINNELL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE... ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AND MONDAY. IAZ023-033>035-044>047-057>059-231100- AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE- POCAHONTAS-SAC-WEBSTER- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON... TO PERRY...TO POCAHONTAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT. IAZ073>075-084>086-092>097-231100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR- WAPELLO-WARREN-WAYNE- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO FAVORABLE FOR STRONG TORNADOES. EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY. IAZ070>072-081>083-231100- ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS EVENING THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.
In the hours before
Local storm report, May 22, 9:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
958 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0954 PM FLASH FLOOD POLK CITY 41.77N 93.72W
05/22/2004 POLK IA COUNTY OFFICIAL
3 FOOT OF WATER OVER THE ROAD IN POLK CITY.
&&
DRLocal storm report, May 22, 10:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST LEWIS 41.31N 95.08W
05/22/2004 0 MPH CASS IA TRAINED SPOTTER
58 MPH WINDS IN LEWIS
&&
DRLocal storm report, May 22, 10:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 8 W AUDUBON 41.72N 95.08W
05/22/2004 AUDUBON IA LAW ENFORCEMENT
FLOODING 7-8 MI WEST OF AUDUBON AROUND FISCUS.
&&
DRLocal storm report, May 22, 10:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL 4 NE TRAER 42.23N 92.41W
05/22/2004 1.00 INCH TAMA IA TRAINED SPOTTER
QUARTER SIZED HAIL 4 MILES NE OF TRAER
&&
DRLocal storm report, May 22, 10:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 8 W ATLANTIC 41.40N 95.17W
05/22/2004 62 MPH POTTAWATTAMIE IA EMERGENCY MNGR
62 MPH WINDS MEASURED 8 MI WEST OF ATLANTIC
&&
DRLocal storm report, May 22, 10:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL ALLEMAN 41.82N 93.61W
05/22/2004 0.88 INCH POLK IA STORM CHASER
NICKEL SIZED HAIL IN ALLEMAN
&&
DRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:00 PM CDT | Tornado Warning | DMX | Adair | 30 min |
| May 22, 7:01 PM CDT | Tornado Warning | DMX | Adair | 29 min |
| May 22, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 26 min |
| May 22, 7:06 PM CDT | Tornado Warning | DMX | Polk, Story | 54 min |
| May 22, 7:10 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 50 min |
| May 22, 7:13 PM CDT | Flash Flood Warning | DMX | Boone, Story | 92 min |
| May 22, 7:14 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| May 22, 7:14 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 46 min |
| May 22, 7:23 PM CDT | Tornado Warning | DMX | Madison | 37 min |
| May 22, 7:31 PM CDT | Tornado Warning | DMX | Guthrie | 44 min |
| May 22, 7:49 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 56 min |
| May 22, 7:51 PM CDT | Tornado Warning | DMX | Dallas | 39 min |
| May 22, 7:57 PM CDT | Tornado Warning | DMX | Story | 33 min |
| May 22, 8:18 PM CDT | Tornado Warning | DMX | Polk | 57 min |
| May 22, 8:21 PM CDT | Flash Flood Warning | DMX | Audubon, Boone, Carroll, Dallas, Greene, Guthrie and 4 more | 16 hr |
| May 22, 8:29 PM CDT | Tornado Warning | DMX | Dallas | 16 min |
| May 22, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 44 min |
| May 22, 8:41 PM CDT | Tornado Warning | DMX | Tama | 49 min |
| May 22, 8:43 PM CDT | Tornado Warning | DMX | Marshall | 47 min |
| May 22, 9:09 PM CDT | Tornado Warning | DMX | Polk, Story | 36 min |
| May 22, 9:14 PM CDT | Tornado Warning | DMX | Dallas | 31 min |
| May 22, 9:16 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 44 min |
| May 22, 9:27 PM CDT | Tornado Warning | DMX | Marshall, Tama | 63 min |
| May 22, 9:31 PM CDT | Flash Flood Warning | DMX | Tama | 15 hr |
| May 22, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| May 22, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| May 22, 10:22 PM CDT | Flash Flood Warning | DMX | Black Hawk | 16 hr |
| May 22, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 36 min |
| May 22, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 29 min |
| May 22, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 57 min |
| May 22, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 50 min |
| May 22, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| May 22, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Ringgold, Union | 51 min |
| May 22, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 55 min |
| May 22, 11:31 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 44 min |
| May 22, 11:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 54 min |
| May 22, 11:54 PM CDT | Tornado Warning | DMX | Warren | 36 min |
| May 23, 12:07 AM CDT | Tornado Warning | DMX | Jasper, Marion | 53 min |
| May 23, 12:22 AM CDT | Severe Thunderstorm Warning | DMX | Lucas | 23 min |
| May 23, 12:35 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.